Fentanyl Patch Lawsuits


Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

The Duragesic and generic fentanyl pain patches have been linked to hundreds of cases of overdose and death. Poor design, manufacturing defects, inadequate warnings and poor quality controls could result in excessive amounts of fentanyl entering the body.

Lawsuits have been filed throughout the United States for users who have died or entered a permanent coma from a fentanyl overdose.


MANUFACTURER: Johnson & Johnson as well as a variety of generic fentanyl patch manufacturers

OVERVIEW: The Fentanyl Transdermal System is a prescription pain medication which is contained in a patch that is placed on the skin. It is prescribed for continuous relief from chronic moderate to severe pain. It has been sold under the brand name Duragesic, as well as a generic pain patch by a number of different drug makers.

The active ingredient is fentanyl, a powerful narcotic opiate painkiller, which binds to receptors in the brain and the nervous system. It is designed to be applied once every 72 hours, delivering a slow release of fentanyl gel through the membrane placed on the skin.

FENTANYL PATCH OVERDOSE: Since the first Duragesic fentanyl patch was introduced in 1994, a number of reports have surfaced of users suffering a fatal fentanyl overdose while wearing the patch. Design problems and manufacturing defects could result in exposure to high concentrations of the medication, potentially resulting in overdose or death.

In July 2005, the FDA issued a warning about the risk of fentanyl patch overdose after receiving reports of at least 120 deaths, primarily by those who used the drug incorrectly or never should have received the powerful painkiller. The warning labels about the fentanly patch side effects have had to be updated and strengthened several times, but reports of deaths and overdose continue to surface.

In December 2007, the FDA issued a second warning about risk of a fentanyl overdose, stressing that the patch should only be prescribed to people who take regular, daily, around the close narcotic pain medication to deal with chronic pain. Those who are not opioid tolerant and only occassionally take these types of drugs could be at an increased risk of suffering fentanyl patch problems

Symptoms of fentanyl patch overdose could include:

  • Difficulty Breathing
  • Slow or Shallow Breaths
  • Slow Heart Beat
  • Excessive Sleepiness, Dizziness or Confusion
  • Clammy Skin
  • Difficulty Walking or Talking

FENTANYL PATCH RECALLS: A number of fentanyl patch recalls have been issued due to manufacturing defects which resulted in patches being sold commercially which leaked fentanyl gel. The gel is supposed to be contained within the patch, and if it leaks out and comes into direct contact with the skin it poses a severe health risk.

Fentanyl patch recalls have been issued due to manufacturing errors where the patches were not properly aligned on the machine when they were cut and because of “fold over” errors inside the patch. Millions of these patches have been recalled, as they could pose a risk to both users who wear the patches and caregivers who administer the patches.

If fentanyl gel comes into direct contact with the skin, the area should be thoroughly washed with water only. Soap should not be used. Extreme care should be used in handling any patch which is found to contain a defect that allows the gel to leak out.

Tags: , , ,


  1. Kim Reply

    @Brandon my heart breaks for you & your family. I’ve been on Fentanyl patch 50 mcg/h for 6 years now following a cervical fusion at C6-7 with resulting neuropathy at C7 in my left arm. I was previously on 100mcg/h in 2009 for about a year when I decided to wean off them with the assistance of my Doctor (primary care).

    I’m shocked her Pain Management Doctor told her she could just stop the patch cold turkey. I can’t imagine the hell your mother went through with withdrawal. It had to be severe. After 15 years, she would’ve developed a physical dependence on the drug. Thus weaning off the patch by dropping mcg would’ve been called for.

    I had weaned off 100mcg slowly. We dropped to 75mcg for a month then 50, 25, 12.5 then 2 mcg. This took 5 months. Dropping from 2 to nothing was hellish for me. I suffered withdrawal when my doctor finally decided to put me on Vicodin to wean down. This worked.

    If your mother was told to just take it off and she was done then her provider is an idiot and personally I think he’s grossly negligent for her death ~ barring any other diagnoses. I’m so terribly sorry for your loss.

    @All other posters. I’ve read each post and I’m mortified that some of you & your love ones were prescribed Fentanyl without any prior history of prolonged opiate use. Both times I’ve been prescribed Fentanyl patches, which work best for me, I had been taking OxyContin & Norco for upwards of a year before we switched. The first time I was prescribed Fentanyl I was referred to a pain management Doctor. He slowly increased my dosage until I reached 100mcg. My personal experience with this provider left a very sour taste in my mouth. He wouldn’t listen to me when I was having side effects from the “cocktail” of medication he prescribed. I immediately went to my PCP and she was mortified when she saw the severe swelling I had in my ankles. I’m highly allergic to all anti-inflammatories ~ such a fun way to find out. I asked that she take over my treatment and help me wean down.

    Unfortunately, I exacerbated my chronic neck pain and my nerve damage started up again. My treatment is provided by my PCP. Once again we went through the gamut of opiates (OxyContin & Norco) to build up my tolerance so he could put me back on the patch. I’ve never just been prescribed the patch as the first thing out of the gate. I’ve been on 50mcg for 6 years.

    I’ve decided I want off the patch. There are long-term affects from being on Fentanyl as long as I have. My personality and drive is no longer there. My friends & family have noticed it and I want to be me again. Plus I have no idea what my baseline for pain is and whether or not opiates are the answer for me. I guess I’ll find out.

    I cut down to 25mcg tomorrow. My fear is more psychological in that I know what withdrawal feels like even though I’ve always taken my medication as directed and my doctor oversees my weaning off the patch.

    I’m a firm believer that Fentanyl is a medication that should be prescribed to those who have severe chronic pain and for palliative care in cancer patients. This medication gives quality of life back to some chronic severe pain patients. Unless, you’ve experienced pain that so bad you feel like you’re dying and it has completely decimated your personal & social life then I don’t think that it should be taken away from those who were prescribed it correctly through the proper routes.

    Every medication I’ve been prescribed I research prior to taking it and I always talk to my pharmacist regarding interactions and side effects. They will always know more about the drugs we’re prescribed than your doctor as they specialize in the medication not treatment.

    To those who lost loved ones or went through a terrifying experience with the use of Fentanyl my heart goes out to you. A very big reason I’m weaning off is because after long term use there is a possibility that I can stop breathing and never wake up. That to me far outweighs my pain but each person’s diagnosis is different. If I’m lucky once I’m off Fentanyl perhaps I’ll be able to wean off my Norco for break through pain.

  2. Amy Reply

    I’ve had 2 spinal surgeries due to injuries occurred at work. Along with some budged disks in my back and neck….tumor in my spine…ect. I’m currently on percocet, Zanaflex, nurotin, and fentanyl 25mg patches. I rarely take the nurotin because it makes my head foggy. I am bipolar so I think it interacts with my bipolar medication. I refuse to go higher on my meds and have weaned myself to 25mg..3 times a month. I know it doesn’t sound like it would give a withdrawl. However, I’ve felt this withdrawl before. After my second spine surgery the patches were prescribed to me without any warning of how mean they really were. I had six on at once. I pulled them all off at once. Within a few hours I felt like anxious death! I should’ve researched and educated myself. On my appt last week I was concerned about my new symptoms. I guess he didn’t like the idea of someone who had questions to be answered and didn’t want a higher mg of medication. He chose to cut me off completely off my patches without telling me. I called the office to see why they weren’t at the pharmacy and she says he wasn’t going to write anymore. I’m wondering if that is even legal? I have 5 children to care for. I hide pain from them as much as possible. However, you can’t hide a withdrawl.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.